NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Albuterol Causes My Daughter to Cough Worse
When our daughter was about 9 months old we noticed that when she got a cold she coughed sometimes for weeks, and it always seemed worse at night. She took pulmicort for about 2 years via a nebulizer and albuterol when she needed it. she is now 8 years old and has not taken any asthma drug for the past 3 years. She only has coughing or wheezing when she gets a respiratory virus and then it seems to take 2 or 3 weeks for the cough to clear up. We used to give her albuterol during these times but about 20 minutes after she takes the albuterol treatment she coughs out of control for about 1 hour, often times throwing up and turning red and sweating. We have told our Doctor that she does not respond well to the albuterol and it makes her worse. He never says anything but makes me feel that this cant be the case. She wont even take it anymore because she knows what it is going to do to her. Is it possible she is allergic to albuterol or that it actually causes her to have bronchial spasms? Is there any alternative inhaled medications that we could try? We need some advice!
The symptoms you have described do sound fairly typical for asthma. The unusual response to albuterol might be due to a variety of issues. She might be reacting to one of the propellants in the medication (this is particularly true for the "puffer" devices.) The albuterol medication itself might be triggering a "side effect" that causes cough (reflux from acid up from the stomach can do this, and can be made worse by albuterol - especially with the larger dose delivered by a nebulizer machine.) Finally, perhaps the asthma diagnosis is incorrect . . . something called tracheomalacia can also create wheezing problems, and can be made worse by albuterol. It might be helpful to ask your doctor to give your daughter albuterol in the office, so that he/she can see what's happening. She is old enough to do breathing tests (spirometry); doing a test before and 15 minutes after a treatment may also be informative. Switching between methods of albuterol inhalation, reducing the dosage a bit, or trying an alternate therapy like ipatroprium (which is a weaker bronchodilator, but somewhat helpful) are possible interventions.
Elizabeth D Allen, MD
Clinical Associate Professor of Pediatrics
College of Medicine
The Ohio State University